31. On extreme values in queues in series

Saulius Minkevičius1, Edvinas Greičius2

Vilnius University, Faculty of Mathematics and Informatics, Naugarduko 24, 03225 Vilnius, Lithuania

1Corresponding author

E-mail: 1minkevicius.saulius@gmail.com, 2edvinas.greicius@gmail.com

Received 4 October 2016; received in revised form 24 January 2017; accepted 25 January 2017

DOI https://doi.org/10.21595/mme.2017.17808


Abstract. A model of queues in series under conditions of heavy traffic is developed in this paper. This is a mathematical model to measure performance of complex computer networks operating under conditions of heavy traffic. Two limit theorems are derived by investigating extreme values of a virtual waiting time of customers in queues in series. Due to serious technical difficulties, research does not often consider intermediate models of queues in series. Note that the research of extreme values in more specific systems than the classical example GI/G/N (multiserver queue, queues in series, etc.) was introduced only 20 years ago [1]. There are many real‑world applications at various hierarchical levels for both queues in series and tandem queues, for example, in high-speed communication networks (from architecture of the router to protocol stacks [2]).

Keywords: queues in series, performance evaluation, heavy traffic, queueing systems.


[1]        Asmussen S. Extreme value theory for queues via cycle maxima. Extremes, Vol. 76, Issue 1, 1998, p. 137‑168.

[2]        Norros Mandjes I. M., Mannersalo P. Gaussian tandem queues with an application to dimensioning of switch fabric interfaces. Computer Networks, Vol. 51, 2007, p. 781‑797.

[3]        Wu K., Mcginnis L. Interpolation approximations for queues in series. IIE Transactions, Vol. 45, 2013, p. 273-290.

[4]        Kapoor Agrawal S. S., Tiwari L. M. Bi-Tandem Queues with Multi Input Arrival and with Linear and Non Linear Service Rates, 2011.

[5]        Wu K., Mcginnis L. Interpolation approximations for queues in series. IIE Transactions, Vol. 45, 2013, p. 273-290.

[6]        Knottenbelt Harrison W. P., Hayden R. A. Product-forms in batch networks: approximation and asymptotics. Performance Evaluation, Vol. 70, Issue 10, 2013, p. 822‑840.

[7]        Billingsley P. Convergence of Probability Measures. Wiley, New York, 1968.

[8]        Liu Y., Whitt W. Stabilizing customer abandonment in many-server queues with time-varying arrivals. Operations Research, Vol. 60, Issue 6, 2012, p. 1551‑1564.

[9]        Noh Yeong Li S. J. S., Hur S. Departure process of a single server queueing system with Markov renewal input and general service time distribution. Computers and Industrial Engineering, Vol. 51, Issue 31, 2006, p. 519-525.

[10]     Van Der Mei R. D., Winands E. M. M. Polling models with renewal arrivals: A new method to derive heavy-trac asymptotics. Performance Evaluation, Vol. 64, 2007, p. 1029-1040.

[11]     A. V. Skorohod Limit theorems for stochastic processes. Theory of Probability and its Applications, Vol. 1, Issue 3, 1956, p. 261-290.

[12]     Reiman M. Open queueing networks in heavy traffic. Mathematics of Operations Research, Vol. 9, 1984, p. 441‑459.

[13]     Borovkov A. Stochastic Processes in Queueing Theory. Nauka, Moscow, 1972.

[14]     Harrison J. Brownian Motion and Stochastic flow Processes. Wiley, New York, 1985.

[15]     Minkevičius S. Weak convergence in multiphase queues. Lietuvos Matematikos Rinkinys, Vol. 26, 1986, p. 717‑722.

[16]     Minkevičius S. On the law of the iterated logarithm in multiphase queueing systems. Informatica, Vol. 8, Issue 3, 1997, p. 367‑376.

Cite this article

Minkevičius Saulius, Greičius Edvinas On extreme values in queues in series. Mathematical Models in Engineering, Vol. 3, Issue 1, 2017, p. 17‑26.


Mathematical Models in Engineering. June 2017, Volume 3, Issue 1

© JVE International Ltd. ISSN Print 2351-5279, ISSN Online 2424-4627, Kaunas, Lithuania